Start Levo??

Hi, I've just been to Dr and we've decided to start me on 25mg levo. Something she said is making me hesitant still (I've been umming and ahhing for weeks) she said she could just keep monitoring me and not medicate, concerned once I start levo my thyroid will pack up faster as it will stop producing thyroxine. Although it's such a low dose she's happy to go for it. Basically by starting it I speed up the process. 

Current TSH is 5.05, been fluctuating up and down between 3.4-6 since Feb. TPO ab 1300

Would you start, monitor or maybe go straight to NDT even??

6 Replies

  • If you're experiencing symptoms, start. 

    There's no evidence your thyroid will pack up faster actually but it's not doing its job now. Assuming you are experiencing symptoms you could carry on feeling rubbish for another year or more, long enough for other body systems to be affected and then start the long quest to find the right dose, starting from a more debilitated state. Or - you could save yourself the ill health and start now. 

    25mcg isn't going to be enough. It's going to take a few months to find the right dose, possibly up to a year or more. 

  • As someone who spent years being told my symptoms were due to age/menopause and being fat asking to be treated and took over a year and a half to get back to normal once medicated I would agree with JazzW. If you have any symptoms at all take the dose now and see how you feel. You can always stop if it doesn't help (but give it at least 4 months, ideally 8-12, to see AFTER you get on the right dose as it takes a while to get into the body and you can feel worse before you feel better).

    On the NDT front; around 85% of people get on well with levo. If you're unlucky enough to be in the minority that don't you will know because after several months on the right dose of levo you will still have symptoms. At which point you can look at other options.

    The damage you do by waiting is just too severe to wait. Honest. And it won't make your thyroid pack up faster; there is a strange thing that the thyroid needs sufficient thyroid hormones to work properly so when you take thyroid hormones it can get a boost; this is why tailoring the dose can take a while as it takes 8 weeks to get into your system so there's a big lag between taking the pills and getting the benefit

  • Thanks both, ok I'll start. Part of my concern is that I know 25 is low but I'm worried they won't want to increase it then it feels like I'm taking meds for no reason if they aren't high enough to help me. 

    .....or maybe I am hugely overthinking this?

  • No you're not.  I was shocked when my GP thought a TSH of 4.5 was "job done" yet I still felt bad.  I've let several doctors know that "patient advocacy groups" (a term that looks more defined than I intended) say a TSH of 1 or below should be aimed for.  Even if it's only a step on the way to an answer, it's better than being left at the upper end of the range.  

  • Well said x

  • Do you have Hashi's? If so, it's going to pack up eventually, anyway. But taking the Levo will have absolutely nothing to do with its demise. In fact, it might make your gland last longer, because less gland activity there is, less attacks are launched on it, and less damage is done. You should aim for a TSH of zero with Hashi's.

    I've had Hashi's for a long time. When I was 61, a doctor told me my thyroid was dead (Don't ask!). However, 7 years later, for reasons I won't go into, I stopped all form of thyroid hormone replacement for six months. At the end of six months, I got tested. My TSH was about 35 - less than I'd expected - but I did have a little bit of T4 that my Darling gland had struggled to make - coming back from the 'dead' to keep me alive. So, if the worst comes to the worst, and you are without your Levo or whatever for a short while, your gland with step up and do what it can, just like it's doing now. It will just be sleeping while you're on the Levo.

    However, I have to warn you, a dose as low as 25 mcg might make you worse before you get better. Because with such a low dose, you might actually be having a reduction in T4, rather than an increase. Doctors fondly believe that giving you Levo adds on to what your gland is making. it doesn't. The gland stops producing (sleeping, not dying) so you are just on what you're taking, which can be less than your gland was making when it was producing hormone. Why doctors can't get their head round that, I really Don't know. A starting dose should be at least 50 mcg. BUT taking the Levo is not going to kill your gland.

    Hope that's understandable and not too gobbledegook! lol :)

You may also like...